Thunderstorm Wind, Union
- When
- May 27, 4:50 AM CST
- Where
- Union County, 3.46 mi SW of Spaulding
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.110, -94.420
Public reported a 62 mph wind gust on the home weather station.
A pair of convective complexes, rolled through the state within a roughly 24 to 36 hour period. The first of which was linear in nature and started its life back in central and western Kansas during the evening of the 26th and made its way towards Iowa with the help of SW 500mb flow and a potent 850 mb low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A pair of convective complexes, rolled through the state within a roughly 24 to 36 hour period. The first of which was linear in nature and started its life back in central and western Kansas during the evening of the 26th and made its way towards Iowa with the help of SW 500mb flow and a potent 850 mb low level jet. The second system originated across south central and western Nebraska and propagated eastward as a mesoscale convective systems along a relatively sharp MUCAPE gradient.
Generally speaking in both cases MUCAPE values were around 500-1500 J/kg, effective bulk shear around 30 to 50 kts, and aided by the low level jet (especially on the morning of the 27th). Given the progressive nature of the storms, heavy rainfall and flooding was generally not seen, but a few locations were able to see around 2 inches of rainfall over the roughly 24 hour period between the main rounds of storms. The main results of the storms were multiple severe wind gust and wind damage reports, though a couple severe hail reports were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 3:21 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 421 AM CDT Mon May 27 2019 .DISCUSSION.../Today through Sunday/ Issued at 420 AM CDT Mon May 27 2019 Two areas of convection currently ongoing across the region. The initial area of precipitation moving from central Iowa into southern Minnesota and is associated with the initial wave of theta-e advection. The second and more intense convection is over southeast Nebraska and south into Kansas and is associated with stronger kinematic support with a 60+ kt low level jet. These storms will be lifting northeast into central Iowa in a few hours and may maintain an attendant damaging wind threat as they arrive. These storms will produce a period of heavy rainfall rates though the short residence time due to forward propagation of the storms will limit the heavy rain threat overall this morning. That said, locally heavy rain remains possible, especially over northern Iowa where the precipitation region will pivot across the area. Not planning any headlines for northern Iowa for today but will continue to monitor the situation. At this time, planning to cancel the current Flash Flood Watch over the southwest area after the convection passes thorugh. Severe weather chances are the topic for later today and again Tuesday. Surface low pressure will lift northeast into northwest Iowa today with the warm front moving north into the state. The second wave of thunderstorms will lift through this morning. The boundary layer is expected to quickly destabilize with the warm front arrival behind this convection and may have renewed convection quickly firing over central Iowa by late morning then morning east. This renewed convection may become quickly organized with rotating updrafts into the early afternoon. Conditions are prime for very large hail with these storms. While the greater tornado threat is into southeast Iowa and northern Illinois, a tornado threat may extend back into central Iowa should storms become organized quickly enough given the low LCL heights and sufficient low level shear. Overnight, much of the area should be devoid of much precipitation except with some thunderstorm potential over the far south. SPC has maintained an enhanced risk for severe weather for Tuesday across southern Iowa. The latest progs have shifted the boundary farther south than 24 hrs ago. Not buying the farthest south NAM solution(note the 06z NAM beginning to trend back north)with other solutions placing the boundary near the IA/MO border Tuesday morning then lifting it south into southern Iowa as the upper low lifts northeast into western Nebraska. North of the boundary looks primed for vigorous elevated convection with a large hail and heavy rain threat. PWAT values will again be in excess of 1.5 inches aiding in the potential for heavy rainfall. Very well may need a Flash Flood Watch for portions of central and southern Iowa for Tue/Tue night along and north of the boundary. Obviously the enhanced risk region for severe weather across Iowa is conditional on the boundary location. Should the convection initiate across southeast Nebraska into Kansas first, this event may turn more linear as it moves into Iowa during the evening and overnight and may have an attendant QLCS tornado threat with 0-3 km shear vector of 30-40 kts with much of that in the lowest 1 km. Supercells earlier in the event certainly be possible with the boundary in the state. Still some uncertainty regarding Wednesday as the boundary remains over the state. If this occurs, it is plausible that good destabilization will occur with storms redeveloping during the day with some severe weather potential. The deep layer shear remains good on Wednesday so organized storms are certainly possible though at this time the low level shear is expected to be much weaker than Tuesday. Little change beyond Wednesday as the transition to less active zonal/westerly flow occurs. The best chance for precipitation during this period will arrive Saturday night as a boundary pushes across the region. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1156 PM CDT Sun May 26 2019 Showers and storms will continue to move into western Iowa through the overnight hours and looks to impact TAF sites b/t 07z and 10z, especially across northern during the morning hours Monday. Expecting MVFR visibility and ceilings to set in during this time, however they are likely not going to be continuous but should be the predominant weather. Plus, the MVFR ceiling/visibility persist a bit longer at MCW and ALO. Windy conditions by the afternoon and introduced wind gusts over 20 knots. && .HYDROLOGY... Issued at 420 AM CDT Mon May 27 2019 Flash flooding remains possible on Tuesday afternoon and night with heavy rain possible. Headlines may be required with future forecasts with precipitation of 1 to 3 inches possible along with locally higher amounts. Have been in collaboration with the NCRFC and WPC regarding using more that 24 hr QPF in the current river forecasts to include the Tuesday/Tuesday night precipitation. This would cause significant changes to several river forecast and pushing many into minor to moderate flood stage later this week. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT this morning for IAZ044-045- 057-058-070>072-081>083-092>094. && DISCUSSION...Donavon AVIATION...Podrazik HYDROLOGY...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 433 AM CDT Mon May 27 2019 IAZ005>007-015>017-023-025>028-033-034-036>038-046-048-049-061- 062-073-074-084-085-095>097-280945- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy- Greene-Story-Marshall-Jasper-Poweshiek-Warren-Marion-Lucas-Monroe- Wayne-Appanoose-Davis- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ004-024-035-039-047-050-059-060-075-086-280945- Emmet-Humboldt-Webster-Black Hawk-Boone-Tama-Dallas-Polk-Mahaska- Wapello- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ044-045-057-058-070>072-081>083-092>094-280945- Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area through this morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. Kotenberg
Special Weather Statement
National Weather Service Des Moines IA
503 AM CDT Mon May 27 2019
IAZ057-070-071-081-082-092-093-271100-
Audubon IA-Adams IA-Adair IA-Ringgold IA-Union IA-Taylor IA-Cass IA-
503 AM CDT Mon May 27 2019
... A Line of Storms May Produce Brief Wind Gusts of 40 to 50
mph and Brief Heavy Rainfall...
At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakland to 7 miles southwest of Hopkins.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Atlantic, Audubon, Mount Ayr, Corning, Bedford, Lenox, Griswold, Lake
Icaria, Anita, Exira, Adair, Fontanelle, Elk Horn, Lewis, New Market,
Clearfield, Massena, Diagonal, Kimballton and Cumberland.
LAT...LON 4058 9492 4116 9493 4116 9516 4150 9515
4151 9504 4160 9504 4160 9509 4186 9508
4186 9487 4157 9470 4151 9470 4150 9466
4057 9414
TIME...MOT...LOC 1002Z 233DEG 37KT 4138 9544 4050 9494
KotenbergThe Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 10:49 UTC.
11 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Public reported a 62 mph wind gust on the home weather station.
NWS employee reported heavy patio furniture blown over/across yard. This is a delayed report.
CoCoRaHS observer recorded heavy rainfall of 2.74 inches.
Public reported several 3 plus inch tree branches broken across the Beaverdale neighborhood. Over 2000 residents without power. This is a delayed report.
Public reported a 61 mph wind gust from their personal weather station.
Emergency manager reported 10 to 12 inch diameter tree branches down.
A trained spotter reported a large tree snapped off about a foot in diameter or more.
CoCoRaHS observer reported quarter sized hail that fell between 629 and 634 am.
Law enforcement reported a large tree down near the intersection of Franklin Ave and 175th St northwest of Bedford. This is a delayed report and time estimated from radar.
Trained spotter reported 6 to 8 inch diameter tree branches down, including estimated 70 mph winds.
Emergency manager reported 10 to 12 inch diameter tree branches blocking the road. A large trampoline was destroyed as well.
Local fired department reported 60 mph wind gusts.
Emergency manager reported quarter sized hail.
Broadcast media reported damage to an ISU research farm, including a sheet metal roof section blown off, pole barn damaged, and large grain cart pulled from the building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822525, 822526, 822535, 822527, 822528, 822529, 826923, 822530, 822531, 822533, 822532, 822534, 822536, 822537.